When Should You Worry About a Rash?
When is it “just a rash,” and when is it something more serious?
Today I’m going to deal with a difficult subject: rashes. Rashes are tough, because in order for them to be diagnosed, the doctor has to recognize what it is. There is no way to check a blood rash level or put a patient through a “rash scanner.” Rashes aren’t only troublesome to doctors, they generally make the rash sufferer worry too. So this article will be another of my “when to worry” series, focusing on the rashes that may be dangerous.
To simplify things I am going to break this article down into two categories: adults and children, as the serious rashes affecting these groups are generally different from each other.
When Should You Worry About a Rash?
When I say “when to worry,” I am basically referring to times when it is a good idea to see the doctor, or even urgent to do so. That does not mean that you shouldn’t go to your doctor if you have a rash that’s not on my list; it’s always OK to see your doctor if you are worried. I’m just giving specific rashes that make me worry.
Adults with a Rash: When to Worry
Three main rashes are concerning and relatively common in adults.
Shingles: The first, and least dangerous is shingles, also called Zoster, which is caused by the chickenpox virus giving an encore performance. Shingles is characteristically a patch or crop of raised red bumps with blisters on it. Since it follows a single nerve route, it often burns or is painful, and it also happens on one side of the body only. It is impossible to have shingles on both sides of the body at once. The reason shingles is significant is that it can cause very bad pain, especially in the elderly, but early treatment can greatly reduce this pain. I’ll do an article in the future focusing on shingles.
Allergic reaction: The second worrisome rash in adults is an allergic reaction to medication. Now, allergies are not usually dangerous, and rashes from drugs are usually mild, giving nothing more than a bad itch. But there are some medications that can occasionally cause a severe allergic reaction known as Stevens-Johnson. A Stevens-Johnson rash occurs over the outside of the body and often blisters. The real problem, however, is the ulcers that can form in the respiratory tract, starting with the mouth. So if you are on medications and develop a generalized rash and mouth ulcers, call your doctor immediately. I’ll put a list of drugs that can cause this at the end, but I want to emphasize that this is a very rare reaction to medication, so don’t be alarmed if you are taking a medication on the list.
Urticaria (hives): The final worrisome rash in adults is another allergic condition called urticaria, otherwise known as hives. Urticaria is a rapidly spreading, itchy, red-raised rash that can move around--appearing and disappearing all over the body. Most of the time, urticaria is not serious; it just itches a lot. But there are times when this allergic reaction, which is caused by the sudden release of the chemical histamine, is accompanied by difficulty breathing and even a sudden drop in blood pressure. That is what people with peanut allergy or allergic reactions to bee stings can die from. The rapid onset of hives, especially if associated with dizziness and/or difficulty breathing, should prompt you to seek immediate help. Since it is caused by a sudden release of histamine, taking an antihistamine like Benadryl can lessen the rash and buy you some time while you get help.
Children with a Rash: When to Worry
Fever and rash in kids may be the scariest one on this list, not because it’s usually something bad--it’s actually rarely bad--but because when it’s bad it can be really bad. The rule of thumb with kids is that sick kids look sick. A child who is playing happily usually doesn’t have a serious problem, but the child who is lethargic or is acting significantly out of character is more worrisome.
Meningococcus: The most scary infection of all, in my opinion, is a bacteria infection with an organism called meningococcus. There are three reasons this is scary:
It kills half of the people infected
It kills them within hours
It infects mainly healthy children, teens, and young adults.
The good news is that it is rare and there is an immunization to prevent it. We are currently giving this to middle-school aged kids or older, but it is likely it will shift to be given to infants soon.
The classic sign of a meningococcus infection is a fever with a rapidly spreading rash that turns into purple bruising. I’ll put a picture in the transcript. If you see this, do not call your doctor; go to the emergency room immediately.
Toxic shock: Toxic shock is a condition that is caused by the toxins from staph or strep bacteria, and it can happen in both adults and children. It resembles a peeling sunburn and is associated fever and low blood pressure. Most people associate this with tampon use, but it can occur as a result of any skin infection caused by staph.
Herpes: Lastly, a blistering rash in an infant can signify an infection with the herpes virus--either gotten from mom in the birth process, or from adults with the herpes that causes cold sores. This infection is very dangerous in infants, and should prompt immediate attention.
When You Should Worry About a Rash
As far as general guidelines go, here are a few things that should prompt worry:
Rash associated with high fever
Rashes that are painful
Rashes that spread rapidly
Rashes in young infants
Rashes associated with dizziness or fainting
Rashes associated with difficulty breathing
Rashes that start immediately after taking a medication or eating a new food
These rules aren’t iron-clad, so as always, the simple fact that a rash worries you is an OK reason to seek medical attention.
Again, I will include a lot of valuable information at the bottom of this article, so make sure you check it out.
Let me once again remind you that this podcast is for informational purposes only. My goal is to add to your medical knowledge and translate some of the weird medical stuff you hear, so when you do go to your doctor, your visits will be more fruitful. I don’t intend to replace your doctor; he or she is the one you should always consult about your own medical condition.
Catch you next time! Stay Healthy!
Drugs that can cause Stevens-Johnson Reactions
Allopurinol (A drug used for Gout)
Amithiozone (anti-tubuculosis agent)
Barbituates (Seizure medication like Phenobarbital)
Carbamazepine (also known as Tegretal)
Cotrimoxazole or Trimethoprim-sulfamethoxazole (Sulfa Drug antibiotic also called Bactrim or Septra)
Hydantoins (Seizure medications, including the drug Dilantin or Phenytoin)
Lamotrigine (Seizure and psychiatric drug also called Lamictal)
Nevirapine (A drug used for HIV infections)
Piroxicam (An anti-inflammatory drug known as Feldene)
Sulfadiazine (A drug used for inflammatory bowel problems)
Sulfadoxine (A drug used to prevent malaria)
Sulfasalazine (Another anti-inflammatory Drug)
There are other common drugs (like Ibuprofen) that can rarely cause a Stevens-Johnson reaction, so just be aware that the presence of a rash with mouth blisters is a serious concern.